Alert archive / Idaho / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Sep 9, 2025, 5:53 PM MDT for Custer County, Idaho. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2025, 5:53 PM MDT (23:53 UTC)
- Expired
- Sep 9, 2025, 7:45 PM MDT
- In force
- 112 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, ID
The radar
The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:44 PM MDT | RAIN 0.53 | 4 Wnw Stanley, ID | Fell between 539 PM and 644 PM along ID-21 on the eastern edge of training thunderstorms. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3470 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
605
WGUS55 KPIH 092353
FFWPIH
IDC037-100145-
/O.NEW.KPIH.FF.W.0003.250909T2353Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
553 PM MDT Tue Sep 9 2025
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
The Wapati burn scar in...
West Central Custer County in central Idaho...
* Until 745 PM MDT.
* At 553 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Wapiti Burn Scar. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Wapiti burn scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Wapati Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Wapati Burn Scar.
* Some locations that will experience flash flooding include...
Cape Horn Area and Banner Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Wapiti Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
4425 11516 4426 11517 4429 11518 4428 11520
4430 11521 4430 11524 4432 11526 4440 11518
4435 11509 4440 11504 4438 11501 4432 11504
4423 11497 4420 11498 4418 11504
FLASH FLOOD...RADAR INDICATED
$$
132 follow-up statements
093
WGUS75 KPIH 100036
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
636 PM MDT Tue Sep 9 2025
IDC037-100145-
/O.CON.KPIH.FF.W.0003.000000T0000Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
636 PM MDT Tue Sep 9 2025
...FLASH FLOOD WARNING FOR THE WAPATI BURN SCAR REMAINS IN EFFECT
UNTIL 745 PM MDT THIS EVENING FOR WEST CENTRAL CUSTER COUNTY...
At 636 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Wapiti Burn Scar. Rain gauges indicate that between
0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Wapiti burn scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Wapati Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Wapati Burn Scar.
Some locations that will experience flash flooding include...
Cape Horn Area and Banner Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Wapiti Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
4425 11516 4426 11517 4429 11518 4428 11520
4430 11521 4430 11524 4432 11526 4440 11518
4435 11509 4440 11504 4438 11501 4432 11504
4423 11497 4420 11498 4418 11504
FLASH FLOOD...RADAR INDICATED
$$
13034
WGUS75 KPIH 100135
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
735 PM MDT Tue Sep 9 2025
IDC037-100145-
/O.EXP.KPIH.FF.W.0003.000000T0000Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
735 PM MDT Tue Sep 9 2025
...FLASH FLOOD WARNING FOR THE WAPATI BURN SCAR WILL EXPIRE AT 745
PM MDT THIS EVENING FOR WEST CENTRAL CUSTER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
4425 11516 4426 11517 4429 11518 4428 11520
4430 11521 4430 11524 4432 11526 4440 11518
4435 11509 4440 11504 4438 11501 4432 11504
4423 11497 4420 11498 4418 11504
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:43 PM MDT, 1 hour 10 minutes earlier. Its key messages:
- Unsettled pattern continues with showers and storms this afternoon and much of this week.
- Breezy and warm on Wednesday.
- Cooler temperatures for Thursday, Friday, and Saturday.
Area forecast discussion, Sep 9, 4:43 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 443 PM MDT Tue Sep 9 2025 .KEY MESSAGES... - Unsettled pattern continues with showers and storms this afternoon and much of this week. - Breezy and warm on Wednesday. - Cooler temperatures for Thursday, Friday, and Saturday. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 139 PM MDT Tue Sep 9 2025 Showers and thunderstorms are already ongoing this afternoon throughout parts of Eastern Idaho. Coverage is expected to increase as storms work northward through the rest of today. These showers and storms are coming from an area of low pressure off the coast of northern California that is expected to slowly make its way inland over the next several days. This keeps our pattern unsettled for most of this week. Storms today will be isolated to scattered in nature and produce some gusty winds between 30 to 45 mph, brief downpours, and small hail. The best chance for a wetting rain will be up in parts of the Central Mountains and the Eastern Highlands. The HREF shows about a 50 to 70 percent chance of a tenth of an inch of QPF up around Stanley and Challis and a 20 to 40 percent chance from Victor to Ashton in the 24 hours of 1 PM today to 1 PM Wednesday. While most of the HIRES models show activity tapering off tonight, the NAM wants to keep around some spotty showers and even an isolated storm or two in the Central Mountains and Snake River Plain until almost 3 AM. The showers in the Central Mountains seems a bit more likely, so the forecast does reflect that potential. With the showers and storms around today, temperatures will top out in the upper 70s to low 80s for most with afternoon wind gusts around 15 to 20 mph. Wednesday will be very similar, but storms in the afternoon look a bit more isolated. Temperatures will be nearly a repeat on Wednesday afternoon and wind gusts will range from 20 to 30 mph. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 139 PM MDT Tue Sep 9 2025 The long term period of the forecast looks to remain unsettled as an upper level low slowly spins across the region later this week and into the weekend. This will usher in a prolonged period of cooler temperatures along with daily shower/storm chances throughout eastern Idaho. Seems like the higher terrain regions have the better rain chances on any given day but valley locations will not be removed entirely from the rain chances. They'll just be a bit lower. Best chances each day will be primarily during the afternoon/evening hours but given the pattern, can't completely rule at least a stray shower out at any given time. With clouds and precip expected to be prevalent, along with lower H5 heights in association with the low, temperatures will generally top out in the 60s and 70s each day throughout all of eastern Idaho. Despite the cooler daytime highs, overnight lows won't be all that chilly as more moisture and cloud cover will tend to insulate the area from ideal radiational cooling so lows mainly in the 40s and 50s are expected outside of the normally colder spots like near Stanley and Copper Basin. As we get into early next week, models show the potential for another low to move into the Pacific NW although not seeing much in the way of model consistency with the timing and placement of this feature. Nevertheless, certainly seems like the general pattern is trying to shift away from summer and move into autumn. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 442 PM MDT Tue Sep 9 2025 Isolated to scattered convection will move north this evening. Continuing the PROB30 at IDA and DIJ into the evening hours. Otherwise, most models show a scattered to broken mid/high level deck for most of overnight. Most of the region looks dry. There seems to be some support for VCSH around SUN later in the night especially on the NAM but to some degree with the HRRR as well. The NAM also develops some showers east of PIH and IDA, potentially affecting DIJ, but the HRRR doesn't support this. So TAFs for now include VCSH at SUN but not DIJ. Winds tonight look relatively light. Expect breezier conditions Wednesday afternoon, especially at IDA and PIH. && .FIRE WEATHER... Issued at 139 PM MDT Tue Sep 9 2025 South to southwest upper flow continues over the region today keeping temperatures warm with continued shower and storm chances the next few days. Later tomorrow and especially on Thursday, an upper low is poised to move over the area and remain in place through late week and into the weekend. This will bring a prolonged a period of cooler temperatures and daily precipitation chances. Highest precip chances will be across the higher terrain areas but can't rule out valley precip either. As this low departs later in the weekend, models try to bring another one into the Pacific NW early next week but still a bit of uncertainty on the placement and timing of this feature. && .PIH WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AMM LONG TERM...McKaughan AVIATION...13 FIRE WEATHER...McKaughan
In the hours before
Local storm report, Sep 9, 2:35 PM MDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
235 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 3 SE Driggs 43.70N 111.07W
09/09/2025 E0.25 Inch Teton ID Public
Reported in the Darby area via social media.
&&
KSmithLocal storm report, Sep 9, 2:40 PM MDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
240 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM Hail Pocatello 42.88N 112.46W
09/09/2025 E0.25 Inch Bannock ID Public
Photos and video via social media. Time
estimated based on radar.
&&
KSmithLocal storm report, Sep 9, 3:33 PM MDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
333 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 2 NNW Challis 44.54N 114.23W
09/09/2025 M41 MPH Custer ID Public
Private weather station off of 7th St
northwest of Challis Airport.
&&
KSmithLocal storm report, Sep 9, 3:58 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
358 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Landslide 9 SSW Challis 44.40N 114.31W
09/09/2025 Custer ID Law Enforcement
Custer County Sheriffs Office reports a
mudslide on Bayhorse Creek Rd about 1 mile
from the Bayhorse Townsite.
&&
KSmithLocal storm report, Sep 9, 4:15 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
415 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Rain Challis 44.50N 114.23W
09/09/2025 M1.03 Inch Custer ID Public
Fell between 305 PM and 410 PM.
&&
KSmithLocal storm report, Sep 9, 5:00 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
500 PM MDT Tue Sep 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst 8 NNW Dickey 44.23N 113.98W
09/09/2025 M41 MPH Custer ID Dept of Highways
Willow Creek Summit US-93.
&&
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:00 PM MDT | Special Weather Statement | PIH | Custer | 30 min |
| Sep 9, 2:30 PM MDT | Special Weather Statement | PIH | Custer | 30 min |
| Sep 9, 3:59 PM MDT | Flash Flood Warning | PIH | Custer | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.